Alert archive / Indiana / Areal Flood Warnings in 2021

Areal Flood Warning 33, NWS Indianapolis, IN

December 29, 2021Rush County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Dec 29, 2021, 2:06 AM EST for Rush County, Indiana. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2021, 2:06 AM EST (07:06 UTC)
Expired
Dec 29, 2021, 11:00 AM EST
In force
9 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Rush County, IN

The radar

The Indianapolis radar (KIND), 78 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 833 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
833 m²/s²
0-3 km storm-relative helicity
829 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WGUS43 KIND 290706
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
206 AM EST Wed Dec 29 2021

INC139-291600-
/O.NEW.KIND.FA.W.0033.211229T0706Z-211229T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rush IN-
206 AM EST Wed Dec 29 2021

...FLOOD WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...A portion of central Indiana, including the following 
  county, Rush.

* WHEN...Until 1100 AM EST Wednesday.

* IMPACTS...Flooding along the Flatrock River near Raleigh and other 
  low-lying and flood-prone locations is occurring.

* ADDITIONAL DETAILS...
  - At 204 AM EST, Gauge reports indicated flooding is already
    occurring in the warned area.
  - Some locations that will experience flooding include...
    mainly rural areas of Northeastern Rush County
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3975 8537 3975 8536 3973 8536 3973 8537


$$

50

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Dec 29, 12:27 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 29, 12:27 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1227 AM EST Wed Dec 29 2021

.Forecast Update...
Issued at 1227 AM EST Wed Dec 29 2021

Visibilities on the whole have improved across much of the advisory
area. However, visibilties are still unstable with bouncing noted at
numerous sites based on observations. Thus, will not yet cancel the
Dense Fog Advisory.

&&

.Short Term...(This evening through Wednesday night)
Issued at 309 PM EST Tue Dec 28 2021

Some near term changes to the grids included adding mixed snow
across northern counties following several photos and reports from
the public of flakes of various sizes from West Lafayette to the I-
69 corridor...and more importantly a report of patchy, thin slush on
roads north of Frankfort in Clinton County.  Despite the approaching
surface lows' more southerly trend towards the Ohio Valley, and
corresponding easterly winds therefore backing to the ENE so far
today...confidence remains high that WAA aloft will maintain a
primary rain event, with antecedent ground warmth allowing
essentially no impacts.  Snow may remain the primary precipitation
type for much of Carroll and Howard counties through this afternoon,
yet any light accumulations here would be confined to rooftops and
other elevated surfaces.

Otherwise, today's generally light to moderate rain event had
brought 0.40-0.75 inches of rain to many locations across the CWA
through early this afternoon.  The earlier warm advective rain was
departing northeastern zones, while the second period of rainfall
had already entered most western zones...while mainly dry conditions
had at least briefly entered south-central counties.  Therefore more
light-moderate rain will cross the region over the next several
hours, before ending from west to east this evening as forcing
departs to the northeast and decent mid-level subsidence arrives
rather quickly from the west.  Additional rainfall of 0.10-0.50 is
expected with greater amounts to the north...and overall totals 0.50-
1.00 for most locations.  Low cloud will linger into the overnight,
perhaps only briefly scattering out across southwestern zones.

After a short dry period late tonight and Wednesday morning...the
active zonal west-southwesterly rain machine will bring yet another
wave across the Mid-West, albeit much weaker.  Chances of rain will
spread over central Indiana from south to north through the late day
and early evening.  The brief period of scattered showers will taper
off from west to east late Wednesday night as the disturbance
crosses southern Indiana.  As was the case today, marginally cold
soundings may promote wet snow mixing in with whatever light showers
cross far northwestern and north-central counties in the evening.
Expect little or no impacts per antecedent warm ground, and air
temperatures progged to stay in the mid-30s during any hydrometeors.
A greater impact for much of the short term will be the threat of at
least patchy fog, generally over central and northern counties
following today's rain and diminishing winds this evening.

Temperatures will hold in the 30s along and north of I-70 tonight
while readings drop into the 40-45 range across the southern
zones. Readings will rebound modestly Wednesday amid considerable
cloudiness and light northerly flow with highs ranging from the
low 40s far north to the low 50s for Bloomington and south.
Wednesday night will drop to the mid 30s to low 40s across the
region.

&&

.Long Term...(Thursday through Tuesday)
Issued at 300 PM EST Tue Dec 28 2021

Thursday Through Thursday Night.

Rain will come to an end across central Indiana late Wednesday night
as the forcing associated with an 850 to 700mb jet exits the area.
Dry weather then briefly returns for Thursday but with the polar air
locked well into Canada, temperatures look to remain well above
average.  Model soundings still show moderate saturation at the mid
levels, so expect at least partly cloudy skies to continue through
the overnight hours before the thicker clouds arrive Friday.

Friday Through Tuesday.

The next rain producing system will move out of the Southern Rockies
and track to the northeast Thursday into early Friday with
precipitation for central Indiana beginning Friday afternoon.
Confidence in the track of the low has increased but there remains
many of the mesoscale features that remain uncertain that will
impact the axis of heaviest rain or the threat for thunderstorms.
Current thoughts are the axis of heaviest precipitation will be
south of the Ohio River with northerly surface flow across much of
the area. This will keep central Indiana out of the warm sector and
keep thunder or strong storm threats to near zero.

If the track inches northward a bit, the southern counties could see
a few thunderstorms. A weak TROWAL may allow for some snow to mix
into the northern counties Saturday into early Sunday after the
initial round of rain, but confidence in both the strength of the
TROWAL and how could the airmass is are both low at this time. High
pressure and seasonable weather then arrives Monday into Tuesday as
high pressure builds across the area.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1008 PM EST Tue Dec 28 2021

IMPACTS:

-- At least temporarily dense fog (one quarter mile or less) tonight.

-- LIFR or lower ceilings possible.

-- Light and variable winds should trend northwesterly and
eventually northeasterly.

Discussion:

Northwest of the band of rain that is departing, where the ground is
wet and low-levels are very moist, even modest cooling has resulted
in fog tonight. This is not a classic radiative or advective
scenario since both drivers are relatively modest. Thus, some
variability in visibility may be experienced through the night.
Although the lowest visibility is occurring near IND westward
along/near the I-70 corridor late this evening, further expansion
eastward and southeastward is likely. Improving conditions are
expected during the morning. Until then, expect some amendments
based on observational trends due to uncertainty on ceiling heights
and visibilities.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 7 AM EST this morning for INZ036-037-
039-040-045>049-052>057.

&&

Update...50
Short Term...AGM
Long Term...White
Aviation...BRB
Hazardous weather outlook, Dec 28, 11:28 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1128 PM EST Tue Dec 28 2021

INZ021-028>031-035>049-051>057-060>065-067>072-300430-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
1128 PM EST Tue Dec 28 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Areas of fog will continue through the night. Fog may be dense in
spots, with visibility of a quarter of a mile or less. Visibility may
vary greatly over short distances.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Dec 28, 9:45 PM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
945 PM EST Tue Dec 28 2021

INZ036-037-039-043>048-051>056-060>063-290900-
Montgomery-Boone-Hamilton-Vermillion-Parke-Putnam-Hendricks-
Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan-
Greene-Monroe-Brown-
Including the cities of Crawfordsville, Lebanon, Zionsville,
Fishers, Carmel, Noblesville, Clinton, Fairview Park, Rockville,
Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg,
Danville, Indianapolis, Greenfield, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton,
Bloomfield, Jasonville, Worthington, Bloomington, and Nashville
945 PM EST Tue Dec 28 2021

...AREAS OF FOG EXPECTED TONIGHT...

Fog is expected across portions of central Indiana through the
night. Visibility may fall to under one half mile in some
locations causing hazardous driving conditions. Drivers may
experience rapid visibility changes. Improving conditions are
expected by early Wednesday morning.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 8:59 PM ESTRiver Flood WarningINDDelaware, Randolph25 hr
Dec 28, 8:59 PM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
Dec 28, 8:59 PM ESTRiver Flood WarningINDJackson, Lawrence, Washington8 days
Dec 28, 8:59 PM ESTRiver Flood WarningINDDaviess, Greene, Knox6 days
Dec 28, 8:59 PM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike15 days
Dec 28, 10:20 PM ESTDense Fog AdvisoryINDBoone, Clay, Hamilton, Hancock, Hendricks, Henry and 9 more5 hr
Dec 29, 6:16 AM ESTRiver Flood WarningINDJohnson14 hr
Dec 29, 1:33 PM ESTAreal Flood WarningINDRush6 hr

Nearby

Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.